09-20-2017  6:05 am      •     
The Wake of Vanport
police officer holding syringe
Multnomah County Health Department
Published: 21 July 2017

The Multnomah County Health Officer is warning of a recent spike in heroin overdoses concentrated in downtown Portland. Emergency providers and police reported an increase beginning Wednesday, July 19. No deaths have been reported.

If you think someone is experiencing an overdose, call 911 and give naloxone if you can.

Anyone who uses heroin or may be at risk of returning to using heroin is advised:

  • Abstaining from drug use is the best way to eliminate overdose risk.
  • Don’t use alone.
  • Don’t mix heroin, or other opioids, with alcohol or pills.
  • Carry naloxone and have an overdose plan
  • Know that it may take more than two doses of naloxone to reverse an overdose.
  • Be extra careful if someone has stopped using heroin for a while (like jail, detox, hospital, or you just cut back yourself) because your tolerance level may have changed and you may want to use a smaller amount.
  • Consider getting some help.  Call 1-800-923-HELP for free, confidential, alcohol/drug counseling and treatment referral.

Naloxone is a drug given by injection or nasal spray to reverse an overdose. It is increasingly available in the community as part of the efforts to prevent death from overdose.

Multnomah County is working on getting more naloxone to its local syringe exchange sites.  Naloxone is free to clients of syringe exchange.

Naloxone is available through pharmacies in Oregon without a prescription.  Call your pharmacy ahead of time to make sure they have it. A package of two doses typically costs about $150.

For more information please contact: Multnomah County Health Department, (503) 988-3030.

Recently Published by The Skanner News

  • Default
  • Title
  • Date
  • Random
load morehold SHIFT key to load allload all
Artists Rep An Octoroon
Calendar

Photo Gallery

Photos and slide shows of local events